pitcher of grapefruit juice

Q. Cholesterol-lowering drugs like simvastatin or pravastatin make my muscles weak and my brain foggy. Without statins my brain works fine but my cholesterol climbs.
My doctor agrees that I can’t tolerate statins but he hasn’t offered me anything but Welchol. I eat no red meat and almost no fat. My cholesterol is over 230 and that is too high. What else can you recommend?

A. You are not the only person who has reported complications with statins such as atorvastatin, lovastatin, pravastatin or simvastatin. Many visitors to this website have shared stories such as the following:

“I was led to believe that ‘some light muscle cramping is possible, but very rare’. How stupid of me! I am now 60, but two years ago I ran about 40 to 50 miles per week, with several marathons completed. After a few months on Crestor, my shoulders and back muscles were just trashed after a day’s sailing. It took over 2 months to recover.
“Later, I experienced severe leg cramps in the latter stages of a 12 mile run. My doctor was adamant it was not the drug, so I kept running, but slowly, figuring I had just overdone it that one day and would slowly recover as usual.
“After three more months, I was almost paralyzed. After driving for about two hours, I could hardly climb out of my car! Then the doctor decided to reduce the dose; when that didn’t work, he switched me to Zocor (simvastatin).
“The Zocor label has a warning not to eat grapefruit. As a runner, I consume citrus fruit regularly, so that was THE day I decided not to take Crestor, nor Zocor, although my doctor continued to assertively promote this drug. I have since mostly recovered, but still experience some weakness when running hills, and take an unusually long time to recover from long runs.”


“I began using Pravachol (pravastatin) for borderline elevated cholesterol levels (because I am diabetic). After a couple of weeks, I began having severe pain in both legs, but much more pronounced in my right leg.
“Coincidentally I also had a benign lipoma in my right calf. The doctors zeroed in on that, lacking any other reason for my symptoms which were rapidly growing worse: severe pain requiring medication, loss of coordination and speed in walking, loss of bladder control, spiraling downward until I required the use of a wheelchair to leave home.
“I saw neurologists, orthopods, and finally a surgeon. Thank God he was an intelligent and ethical one.
“I remembered faintly hearing something about statins causing leg pain (a fact vehemently denied by all my docs). The surgeon said in his opinion it would be very worthwhile to try stopping the Pravachol before contemplating surgery on the lipoma (because as a diabetic, the prognosis for a full recovery were not good).
“Long story short, I did — and all the distressing symptoms ceased within a couple of weeks.”


“I suffered from 10 hours of amnesia in 2009 when I was 63 years old. I had been on statins for ten years. Upon rising that morning, my blood pressure was very high and would not drop so I was hospitalized and thoroughly tested, including MRI, EEG and EKG for stroke or other possible causes including blockage of carotid arteries.
“All of those tests were negative. My final diagnosis was that I had suffered a TGA (Transient Global Amnesia). I don’t remember all those tests but came out of the amnesia feeling well. I went off statins and now control my cholesterol with Inositol Hexanicotinate, 1600 mg daily. My cholesterol is not as low as it was on statins, but is in an acceptable range.”


It is possible to control blood lipids without statins.
One approach that may be helpful is to include a little more fat in your diet. Anti-inflammatory omega-3 fats from fish (salmon, sardines, tuna) or nuts (walnuts) can help control cholesterol and fight dangerous inflammation in the blood vessels. That may be almost as important in preventing a heart attack as lowering your cholesterol.
The Guide to Cholesterol Control and Heart Health we are sending you has many such suggestions for nondrug approaches to lowering cholesterol, including some you may not have considered, such as grape, pomegranate or red grapefruit juice. Supplements containing niacin, psyllium fiber or magnesium may also be helpful.
You can get even more details about controlling your cholesterol and improving heart health in our book, Best Choices From The People’s Pharmacy. In the book, you will also find the dietary strategy reader Laura Effel used to lower her cholesterol 44 points without drugs. Here is a link to our shopping cart.

Join Over 120,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Caly
    Western Cape South Africa
    Reply

    Hi guys
    Im A 44 year old woman and have been on and off simvastatin since 2012 I started getting back, hip and leg pain. I went off for a year and the pain in my back disappeared, but the hip, joint pain especially my knees and muscle weakness continues. 3 months ago I went to the dr because I was feeling pain in my shoulders. He did a cholesterol test and my reading was 6.7, South African Dr. He put me on lipostat by Medford. Now I’m riddled with pain in my legs, my shoulders and neck, high temperature and insomnia and i’m getting between 4-5 hrs interupted sleep, and my sex drive is zero. I went to my local chemist and told her my problem she emphatically told me to immediately to stop taking the drug. I go to the gym 4 times a week but now i can barely walk up the stairs at work because of the pain. I’ve picked up 3 kilos since i started the medication. Thank you for this forum as it has reinforced my conviction of quitting this poison immediately. I pray these side effects can be reversed.

    Caly

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.